West Virginia, 2015Flash Flooding in West Virginia, July 5, 2015
July 5, 2015 · NWS RLX · 7 events in 7 counties and zones
A strong, well defined mid level circulation lifted northeast into eastern Kentucky by late afternoon. Ahead of this disturbance, cellular convection formed and moved north into southern West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $190,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong, well defined mid level circulation lifted northeast into eastern Kentucky by late afternoon. Ahead of this disturbance, cellular convection formed and moved north into southern West Virginia. New convection formed up the mountain counties, reaching into Upshur County. Local downpours of .5 to .75 inches of rain in 15 minutes, and 1 to 2 inches of rain in less than 2 hours occurred. The most widespread area of heavy rain occurred over the Laurel Fork and Clear Fork basins in northern Wyoming County. Most of the flash flooding was minor and occurred along the small runs and feeder streams. Water flowed across and blocked roads. The larger creeks and headwater rivers remained within their banks.
The most persistent showers formed along the border of McDowell County with Mercer County and Tazewell County in Virginia. The heaviest rain, upwards of 4 inches, remained in Mercer County, with only minor flash flooding in McDowell County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 5, 2:58 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 5, 2:58 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
358 PM EDT SUN JUL 5 2015
.SYNOPSIS...
CLOSED MID/UPPER LEVEL LOW OPENS INTO TROUGH TONIGHT OR MONDAY AS
IT PASSES OVER. COLD FRONT APPROACHES FROM MIDWEST LATE
TUESDAY...COULD STALL/WEAKEN IN VICINITY WEDNESDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
SCT CONVECTION BREAKING OUT OVER SE WV AND SW VA WHERE SOME BREAKS
IN THE CLOUDS IN THE DRY SLOT HAS ALLOWED INSTABILITY TO DEVELOP.
EXPECT THE COVERAGE OF THESE TO ONLY INCREASE AS THE AFTN WEARS
ON. THE CENTER OF THE UPPER LEVEL SYSTEM LOOKS TO TRACK IN THE
VICINITY OF THE OH RIVER THROUGH THE OVERNIGHT AND FIRST HALF OF
MONDAY. OF CONCERN IS POTENTIAL FOR S TO N TRAINING TOWARD THE WV
MTNS...PARALLEL TO THE FLOW. THINK THE HEAVIEST RAINS WILL FALL
OVER THESE LOCATIONS WITH ANOTHER MAX OVER THE MESO CIRCULATION
COMING OUT OF SE KY AND INTO THE LOWLANDS LATE THIS AFTN AND EVE.
WITH THE LOSS OF HEATING...THINK THE COVERAGE OF SHRA/TSRA WILL
DECREASE SIGNIFICANTLY AFTER MIDNIGHT AS MID LEVEL DRY AIR WRAPS
AROUND FROM THE W.
FOR MONDAY...AFOREMENTIONED UPPER LOW WILL OPEN UP INTO A WAVE
INTO E OH IN THE AFTN. AS SUCH EXPECT SHRA/TSRA TO REDEVELOP AND
EXPAND IN COVERAGE ACROSS N ZONES IN THE AFTERNOON. SO HAVE THE
HIGHEST POPS OVER THE N BY LATE IN THE DAY. EXPECT SOME BREAKS IN
THE CLOUDS ACROSS NE KY/S WV/SE OH AFTER ANY FOG AND LOW STRATUS
MIXES OUT.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
MODELS HAVE THE UPPER LOW LIFTING NORTHWARD AWAY FROM THE AREA
MONDAY NIGHT. THIS SHOULD PROVIDE A BRIEF BREAK IN THE
PRECIPITATION. MESO NAM THEN SHOWS SOME SHOWERS/STORMS MOVING IN
TUESDAY MORNING. OTHER MODELS DO NOT HAVE THIS LINE...BUT TRACING
THE MOISTURE BACK INTO THE MIDWEST SHOWS IT IS CURRENTLY ASSOCIATED
WITH CONVECTION. THIS LENDS SOME CREDENCE TO THE NAM...SO WILL
INTRODUCE SOME POPS TUESDAY MORNING WITH THIS FEATURE.
A COLD FRONT THEN APPROACHES TUESDAY NIGHT AND WEDNESDAY.
MODELS HAVE BEEN TRENDING NORTHWARD WITH THE STALL POSITION OF
THIS BOUNDARY. WITH MOST OF THE UPPER LEVEL ENERGY WELL NORTH OF THE
REGION...THINK THIS TREND WILL CONTINUE. THEREFORE WILL HEDGE A BIT
IN CASE FUTURE RUNS CONTINUE THIS TREND.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
WILL USE A BLEND OF THE MODELS AND ENSEMBLES FOR THURSDAY AND
FRIDAY...AND THEN RELY MORE ON A BLEND OF THE ECMWF AND GEFS
ENSEMBLE MEANS FOR THE WEEKEND. WITH A FRONT WAFFLING AROUND THE
FORECAST AREA...BIG QUESTION IS WHERE WILL IT BE AT ANY PARTICULAR
TIME. FOR NOW...WILL ALLOW THE REMAINS OF THE FRONT TO REMAIN NEAR
THE AREA...PRODUCING CHANCES OF PRECIPITATION.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
UPPER LEVEL LOW SPINNING OVER KY CURRENTLY WILL SLOWLY TRACK NE IN
THE VICINITY OF THE OH RIVER THROUGH MONDAY. AN UPTICK IN
SHRA/TSRA WILL BE THE RULE THROUGH THE EARLY EVENING HRS...WITH
THE GREATEST CONCENTRATION EXPECTED OVER SW VA AND WV MTNS. ANY
SHRA/TSRA WILL CONTAIN DOWNPOURS WITH LOCALIZE IFR CONDITIONS.
OTHERWISE MVFR IN SHRA/TSRA CODED UP.
THE COVERAGE OF SHRA/TSRA WILL WANE AND SHIFT INTO PA BY 06Z. THIS
LEAVES ANOTHER TOUGH AVIATION FCST OVERNIGHT. EXPECT SOME LOW
STRATUS TO DEVELOP WITH PATCHY AREAS OF DENSE FOG WHERE MORE HOLES
IN THE CLOUDS ARE REALIZED. FOR NOW FOLLOWED CLOSE TO GUIDANCE
WITH GENERALLY IFR OR WORSE STRATUS WITH SOME MVFR/IFR VSBY.
THE UPPER LOW WILL OPEN UP INTO A WAVE AND SHIFT INTO NE OH ON
MONDAY. STRATUS AND/OR FOG WILL BE SLOW TO LIFT IN THIS LOW FLOW
MOIST ENVIRONMENT...GENERALLY AFTER 13-14Z. SHRA/TSRA WILL
REDEVELOP IN THE AFTN HEATING...MAINLY N TAF SITES.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING OF SHOWERS MAY VARY...COULD GET LOWER
FLIGHT CATEGORIES IN HEAVIEST SHOWERS/STORMS. FOG/STRATUS TIMING
AND DENSITY MAY VARY TONIGHT.
AFTER 18Z MONDAY...
BRIEF IFR POSSIBLE IN THUNDERSTORMS TUESDAY THROUGH FRIDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ005-006-013>016-
018-024>030-033>040-046-047.
OH...NONE.
KY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ102-103-105.
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ003-004.
&&
SYNOPSIS...RPY/30
NEAR TERM...30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...30Hazardous weather outlook, Jul 5, 1:45 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT SUN JUL 5 2015
KYZ102-103-105-VAZ003-004-WVZ005-006-013>016-018-024>030-033>040-046-
047-061845-
CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-
PUTNAM-KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
245 PM EDT SUN JUL 5 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE FLASH FLOOD CONCERN INCREASES AGAIN TUESDAY NIGHT INTO
WEDNESDAY...WITH ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KYZ101-OHZ087-WVZ007-008-017-019-020-031-032-061845-
GREENUP-LAWRENCE OH-MASON-JACKSON WV-WIRT-RITCHIE-DODDRIDGE-HARRISON-
TAYLOR-
245 PM EDT SUN JUL 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SLOW MOVING SHOWERS WILL DEVELOP THIS AFTERNOON AND EVENING.
LOCALLY HEAVIER RAIN IS POSSIBLE. SINCE THE GROUND IS WETTER THAN
NORMAL...THE FLASH FLOOD WATCH MAY NEED TO BE EXPANDED FURTHER
NORTH...FOR THE MOST VULNERABLE COUNTIES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE FLASH FLOOD CONCERN INCREASES AGAIN TUESDAY NIGHT INTO
WEDNESDAY...WITH ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ066-067-075-076-083>086-WVZ009>011-061845-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-WOOD-
PLEASANTS-TYLER-
245 PM EDT SUN JUL 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS LATE TUESDAY AFTERNOON OR TUESDAY EVENING COULD BE
STRONG TO SEVERE...WITH STRONG WIND GUSTS THE MAIN THREAT.
DOWNPOURS COULD ALSO OCCUR. ADDITIONAL ROUNDS OF SHOWERS AND
STORMS ARE EXPECTED WEDNESDAY. SO THE CONCERNS FOR FLASH
FLOODING INCREASE TUESDAY NIGHT INTO WEDNESDAY INCREASE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 5, 2:08 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT SUN JUL 5 2015
WVZ005-013-024>026-034-052100-
BOONE-LOGAN-MINGO-WAYNE-LINCOLN-WYOMING-
308 PM EDT SUN JUL 5 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WAYNE...
MINGO...LINCOLN...CENTRAL BOONE...LOGAN AND NORTHWESTERN WYOMING
COUNTIES THROUGH 5 PM.
AT 301 PM EDT...AN AREA OF STRONG SHOWERS AND THUNDERSTORMS WAS
DEVELOPING OVER SOUTHERN MINGO...SOUTHERN LOGAN...AND WESTERN
WYOMING COUNTIES...MOVING NORTH AT AROUND 15 MPH. TORRENTIAL
RAINFALL WILL LIKELY OCCUR WITH SOME OF THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3774 8221 3809 8247 3821 8227 3826 8198
3829 8191 3777 8150 3759 8168 3754 8201
TIME...MOT...LOC 1901Z 240DEG 48KT 3819 8162
05Flash Flood, Mingo
- When
- July 5, 4:30 PM EST to 6:00 PM EST
- Where
- Mingo County, Justice to 0.94 mi ENE of Gilbert
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 37.580, -81.830
Minor flash flooding occurred near the county line. Route 52 was blocked by a rock and debris slide near Justice.
Flash Flood, Logan
- When
- July 5, 5:30 PM EST to 7:15 PM EST
- Where
- Logan County, Kitchen to 1.48 mi SSE of Lake
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 37.980, -82.030
Streams near the Boone County line flooded, including Garrett Fork.
Flash Flood, Boone
- When
- July 5, 5:45 PM EST to 7:30 PM EST
- Where
- Boone County, Turtle Creek to Manila
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 38.030, -81.970
Streams near the Logan County line flooded, making roads impassable. This included Meadow Fork and Missouri Branch. A 5 yard section of the small road along Missouri Branch was washed away.
Flash Flood, McDowell
- When
- July 5, 5:45 PM EST to 7:30 PM EST
- Where
- McDowell County, Crumpler to 0.75 mi N of Carswell
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 37.420, -81.350
Streams near the Virginia border and Mercer County line overflowed and blocked roads. Elkhorn Creek flooded one lane of Route 52 around Maybeury. A few mud slides also occurred.
Flash Flood, Wyoming
- When
- July 5, 6:00 PM EST to 8:00 PM EST
- Where
- Wyoming County, Coal Mtn to Simon
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- 911 Call Center
- Coordinates
- 37.680, -81.720
Small streams feeding the Laurel and Clear Fork flooded roads with water and debris. Buildings along Route 10 in Oceana had water surrounding them from street flooding.
Flash Flood, Raleigh
- When
- July 5, 6:30 PM EST to 7:30 PM EST
- Where
- Raleigh County, 0.86 mi N of Bolt to 1.25 mi ENE of Bolt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 37.763, -81.421
The headwaters of Brenenridge Creek flooded Bolt Road or Route 99.
Flash Flood, Upshur
- When
- July 5, 6:45 PM EST to 8:00 PM EST
- Where
- Upshur County, Buckhannon to 1.43 mi SE of Sand Run
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 39.000, -80.230
Small streams overflowed and blocked roads south and east of the town of Buckhannon. Route 20 was affected by high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, July 5 to 10, 2015$17 million · EF0 · 102 events
- Lightning Strike in Alabama, July 5, 20151 death · 7 injured · 1 event
- Damaging Winds in Florida, July 5, 20151 death · 2 injured · $2,000 · 52 kt wind · 12 events
- Flash Flooding in Virginia, July 5, 2015$3.7 million · 4 events
- Tropical Storm in Guam, July 5 to 6, 2015$2.0 million · 1 event
- Hail and Damaging Winds in Nebraska, July 5, 2015$133,000 · 2.75 in hail · 19 events
- Flash Flooding and Lightning Strikes in Minnesota, July 5 to 6, 2015$202,000 · 4 events
- Flash Flooding and Damaging Winds in Iowa, July 5 to 6, 2015$60,000 · 56 kt wind · 29 events
- Flash Flooding and Damaging Winds in Louisiana, July 5, 2015$71,000 · 55 kt wind · 7 events
- Flash Flooding and Debris Flow in Utah, July 5 to 9, 2015$50,000 · 67 kt wind · 8 events
- Flash Flooding and Damaging Winds in Mississippi, July 5, 2015$43,000 · 50 kt wind · 11 events
- Damaging Winds in Kansas, July 5, 2015$55,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575962, 575963, 575964, 575965, 575966, 575970, 575967.